Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 8, NWS Dodge City, KS

March 5, 20264 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 5, 2026, 11:38 AM CST for 4 counties in Kansas. It took effect at Mar 6, 2026, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2026, 11:38 AM CST (17:38 UTC)
In effect from
Mar 6, 2026, 12:00 PM CST
Expired
Mar 6, 2026, 7:00 PM CST
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Meade County, KS, Morton County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2026-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2026-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS83 KDDC 051738
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1138 AM CST Thu Mar 5 2026

...Critical Wildfire Danger Expected Thursday Afternoon Near
Colorado...

...Critical Wildfire Danger Expected Friday Afternoon Near
Oklahoma...

KSZ084-061200-
/O.NEW.KDDC.FW.W.0008.260306T1800Z-260307T0100Z/
/O.CON.KDDC.FW.W.0007.260305T1900Z-260306T0100Z/
Morton-
1138 AM CST Thu Mar 5 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR WESTERN KANSAS...

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM CST Friday.

* AFFECTED AREA...Fire Weather Zone 084 Morton.

* TIMING...For the first Red Flag Warning, until 7 PM CST this 
  evening. For the second Red Flag Warning, from noon to 7 PM 
  CST Friday.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any ignitions will have the potential to grow into
  wildfires rapidly, and any wildfires will be difficult to
  control. Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ085-086-061200-
/O.NEW.KDDC.FW.W.0008.260306T1800Z-260307T0100Z/
Stevens-Seward-
1138 AM CST Thu Mar 5 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM CST Friday.

* AFFECTED AREA...Fire Weather Zone 085 Stevens and Fire Weather 
  Zone 086 Seward.

* TIMING...From noon to 7 PM CST Friday.

* WINDS...Southwest to west 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any ignitions will have the potential to grow into
  wildfires rapidly, and any wildfires will be difficult to
  control. Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ061-074-060100-
/O.CON.KDDC.FW.W.0007.260305T1900Z-260306T0100Z/
Hamilton-Stanton-
1138 AM CST Thu Mar 5 2026 /1038 AM MST Thu Mar 5 2026/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR WESTERN
KANSAS...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton and Fire 
  Weather Zone 074 Stanton.

* TIMING...Until 7 PM CST /6 PM MST/ this evening.

* WINDS...South 25 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any ignitions will have the potential to grow into
  wildfires rapidly, and any wildfires will be difficult to
  control. Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
119 
WWUS83 KDDC 060816
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
216 AM CST Fri Mar 6 2026

...Critical Wildfire Danger Expected Thursday Afternoon Near
Colorado...

...Critical Wildfire Danger Expected Friday Afternoon Near
Oklahoma...

KSZ084>086-061630-
/O.CON.KDDC.FW.W.0008.260306T1800Z-260307T0100Z/
Morton-Stevens-Seward-
216 AM CST Fri Mar 6 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR WESTERN
KANSAS...

* AFFECTED AREA...Fire Weather Zone 084 Morton, Fire Weather 
  Zone 085 Stevens and Fire Weather Zone 086 Seward.

* TIMING...From noon today to 7 PM CST this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
744 
WWUS83 KDDC 061749
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1149 AM CST Fri Mar 6 2026

...Critical Wildfire Danger Expected Friday Afternoon Near
Oklahoma...

KSZ087-070100-
/O.EXA.KDDC.FW.W.0008.260306T1800Z-260307T0100Z/
Meade-
1149 AM CST Fri Mar 6 2026

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CST this evening.

* AFFECTED AREA...Fire Weather Zone 087 Meade.

* TIMING...Until 7 PM CST this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ084>086-070100-
/O.CON.KDDC.FW.W.0008.260306T1800Z-260307T0100Z/
Morton-Stevens-Seward-
1149 AM CST Fri Mar 6 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 084 Morton, Fire Weather 
  Zone 085 Stevens and Fire Weather Zone 086 Seward.

* TIMING...Until 7 PM CST this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
857 
WWUS83 KDDC 070112
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
712 PM CST Fri Mar 6 2026

KSZ084>087-070215-
/O.EXP.KDDC.FW.W.0008.000000T0000Z-260307T0100Z/
Morton-Stevens-Seward-Meade-
712 PM CST Fri Mar 6 2026

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY...

The Red Flag Warning for Morton, Stevens, Seward, and Meade
counties has expired. Low relative humidities and breezy winds may
persist into the overnight. However, with relative humidities
rising and winds weakening, the warning has been allowed to expire.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 5, 11:30 AM CST, 8 minutes earlier. Its key messages:

  • Strong south winds Thursday afternoon gusting to near 45 mph.
  • Critical wildfire danger west of the dryline near the Colorado border Thursday afternoon.
  • Limited thunderstorm coverage favoring the southeast counties Thursday night.
  • A strong cold front is scheduled to arrive Friday afternoon with strong north winds. Limited severe potential ahead of this cold front across eastern zones Friday afternoon.
  • Much cooler Saturday, with a rapid warming trend Sunday and Monday.
Area forecast discussion, Mar 5, 11:30 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1130 AM CST Thu Mar 5 2026

...Updated Discussion...

.KEY MESSAGES...

- Strong south winds Thursday afternoon gusting to near 45 mph.

- Critical wildfire danger west of the dryline near the Colorado
  border Thursday afternoon.

- Limited thunderstorm coverage favoring the southeast counties
  Thursday night.

- A strong cold front is scheduled to arrive Friday afternoon
  with strong north winds. Limited severe potential ahead of
  this cold front across eastern zones Friday afternoon.

- Much cooler Saturday, with a rapid warming trend Sunday and
  Monday.

&&

.DISCUSSION...
Issued at 1130 AM CST Thu Mar 5 2026

Strong moisture advection was in progress late Thursday morning,
with stratus streaming north, and dewpoints steadily climbing
through the 40s. Dewpoints will continue to climb into the 50s
through this afternoon and evening, as the dryline, as expected,
remains nearly stationary near the KS/CO border. Satellite
imagery indicates scattered breaks in the stratus, with a clear
sky over the dryline as of late this morning. This will allow
instability to increase with time, with 12z NAM forecasting
most-unstable/elevated CAPE climbing to near 2000 J/kg this
evening, surface based CAPE near 1000 J/kg, and surface
dewpoints well into the 50s. As such, will need to monitor for
convective initiation, but triggers are lacking, with surface
convergence and forcing for ascent very limited. Pops are not
mentioned in most zones this afternoon through tonight (pops <
15%), with most locations dry. The most likely outcome is for
convective initiation to occur around 5 pm over the eastern or
southeast Panhandle, with subsequent movement into western
Oklahoma tonight. CAM consensus including 12z ARW/HRRR keep the
vast majority of this activity southeast of even our most
southeast zones. With some guidance such as 12z NAM still
clipping our southeast zones, kept some reduced pops in the
southeast zones tonight. Coverage and intensity of any
thunderstorms in SW KS will be reduced from prior expectations
from previous forecasts.

Unseasonably mild tonight with a low level jet keeping the
boundary layer mixed with elevated/strong south winds. Many
locations will remain above 50 degrees through sunrise, over 20
degrees above normal for early March. Dryline will remain backed
up well into Colorado through sunrise.

Strong closed midlevel cyclone near the Four Corners 6 am Friday
will bifurcate into two shortwaves Friday, one retrograding
southwest into a closed cuttoff over the SW US, the other
ejecting through the central plains through Friday evening.
Expectation is for the associated surface cyclone to be over
SW KS Friday morning, with areas of fog/stratus one more time
ahead of the dryline. Have noticed some guidance such as
12z NAM have slowed down the synoptic progression eastward some
on Friday, with the expected strong cold front arriving from
Garden City to Hays around 3 pm, and the dryline only mixing to
the eastern zones at peak heating. This westward correction in
numerical weather prediction is seen often as storm systems
enter the plains. Regardless, models including several CAMs are
very resistant to developing convection along the dryline/cold
front/triple point intersection in the eastern zones Friday
afternoon, presumably due to lingering capping. Still, with
dewpoints in the lower 60s and sufficent CAPE/shear to support
severe convection, will need to monitor areas east of Dodge City
carefully for thunderstorms Friday afternoon. Any convection
that develops will be quickly undercut by the surging strong
cold front, which should easily clear the southeast zones by
6 pm Friday. Behind the dryline Friday, increased SW winds to
the 90%ile of the NBM, and kept temperatures near the warmest
guidance with strong downslope compression. Wildfire danger will
increase across southwest zones Friday afternoon.

Strong north to northwest winds Friday night will diminish
rapidly Saturday, as surface high pressure builds south into
SW KS. Temperatures return to March reality Saturday, with lows
in the 20s and 30s, and afternoon highs reduced to the 50s.
All models maintain continuity from previous runs, showing dry
weather and a rapid warming trend Sunday and Monday. NBM
continues to forecast near record temperatures in the lower 80s
Monday. NBM shows chances for showers and thunderstorms
increasing Tuesday, as the SW US cutoff low ejects, and a cold
front approaches from the north.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1000 AM CST Thu Mar 5 2026

Surface observations and satellite imagery depicted widespread
IFR/LIFR stratus across SW KS at 16z Thu. Surface visibility is
improving as fog dissipates. Consensus of short term models
suggests stratus will hold at DDC/HYS through the majority of
this TAF period, and this trend was maintained in the 18z TAFs.
Clearing is much more probable at GCK/LBL. Strong south winds at
all airports through 00z Fri, gusting 30-35 kts. South winds
will remain elevated and gusty overnight, in response to a low
level jet and strong mixing. Included low level wind shear in
the DDC/HYS TAFs after 03-06z Fri. VFR is forecast to return to
all airports daylight Friday, from west to east, behind the
eastward mixing dryline. Expect strong SW winds behind the
dryline by 18z Fri, gusting 30-35 kts. A strong cold front is
expected to bring a sharp north wind shift to the airports just
after this TAF period, around 21z Fri.

&&

.FIRE WEATHER...
Issued at 1137 AM CST Wed Mar 4 2026

Confidence is not high that the dryline will be able to mix
eastward into far western Kansas Thursday afternoon. Relative
humidity will plummet to near 15% west of the dryline, and this
much drier air may intrude into portions of Hamilton, Stanton
and Morton counties for a few hours Thursday afternoon. High
confidence of strong to intense south to southwest winds
Thursday afternoon, with gusts over 40 mph expected. Where these
winds and low relative humidity overlap, critical wildfire
conditions will develop. Red flag criteria may remain in
Colorado, but opted to issue a fire weather watch for Hamilton,
Stanton and Morton counties for now.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
KSZ061-074-084.

&&

DISCUSSION...Turner
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Mar 5, 2:28 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
228 AM CST Thu Mar 5 2026

KSZ030-031-043>046-061>066-074>081-084>090-060830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
228 AM CST Thu Mar 5 2026 /128 AM MST Thu Mar 5 2026/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A dense fog advisory is in effect this morning across much of the
forecast area. Visibility's down to a quarter of a mile are
possible through late morning.

A red flag warning is in effect for far western Kansas. See the
latest fire weather messages for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 9:11 PM CSTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 15 more13 hr
Mar 5, 12:46 AM CSTRed Flag WarningDDCHamilton, Morton, Stanton18 hr

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.